Alert archive / Minnesota / Beach Hazards Statements in 2023

Beach Hazards Statement 13, NWS Duluth, MN

August 12, 2023Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 12, 2023, 10:49 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2023, 10:49 AM CDT (15:49 UTC)
Expired
Aug 12, 2023, 9:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WHUS43 KDLH 121549
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
1049 AM CDT Sat Aug 12 2023

MNZ037-WIZ001-130200-
/O.NEW.KDLH.BH.S.0013.230812T1549Z-230813T0200Z/
Carlton and South St. Louis-Douglas-
1049 AM CDT Sat Aug 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...High wave action can make swimming difficult on days 
  such as this. Incoming waves in rapid succession can tire even 
  an experienced swimmer quickly.

* ADDITIONAL DETAILS...Persistent onshore wind from 10 to 15 mph
  with some higher gusts and waves 2 to 3 feet are being observed.
  In the shallow water, high-energy waves can can double or triple
  in height within the surf zone.
  

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 12, 10:17 AM CDT, 32 minutes earlier.

Area forecast discussion, Aug 12, 10:17 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1017 AM CDT Sat Aug 12 2023

.DISCUSSION...(Today through Friday)
Issued at 430 AM CDT Sat Aug 12 2023

Summary: Dense fog continues for portions of the Northland early
this morning. Scattered showers with isolated thunderstorms will be
possible today for a large portion of the area. More widespread rain
will be possible on Sunday afternoon and through Sunday night. Heavy
rainfall will be possible late Sunday night into Monday morning,
especially for southern portions of the Northland. Relatively cool
temps are expected this weekend before warmer temperatures return
around midweek.

The main story early this morning has been areas of dense fog across
the CWA. Visibility has been reaching as low as one quarter of a
mile, especially from northwest WI up to around the Iron Range. This
fog is expected to linger until shortly after sunrise, when diurnal
heating will dissipate it. A Dense Fog Advisory remains in effect
for the MN Arrowhead and the South Shore counties of WI this morning
until 9 AM CDT.

In addition to the dense fog, much needed showers are occurring near
the tip of the Arrowhead early this morning. These showers are the
result of a shortwave propagating through far northeast MN, which is
presenting well in current WV imagery from GOES. As this shortwave
continues to trek eastward, expect these showers to come to an end.
Additional isolated to scattered showers are expected today in the
wake of this shortwave as northwest flow aloft advects moisture into
the CWA. CAMs suggest that an isolated garden-variety thunderstorm
may be possible this afternoon. Any thunderstorms that develop are
expected to be non-severe, as RAP soundings show that this
convection will be shallow with limited amounts of MLCAPE. Shower
coverage will decrease this evening into tonight. However, an
isolated shower or two will be possible tonight as a weak shortwave
enters the CWA from the west.

The next chance for more widespread precip arrives on Sunday as low
pressure propagates into the upper Midwest from the Canadian
prairies. Weak isentropic ascent preceding this low pressure could
lead to a few light showers on Sunday morning into the early
afternoon, especially in north-central MN. The bulk of precip
arrives on Sunday afternoon and will continue through Sunday night.
Recent deterministic and ensemble model runs have been trending the
area of highest QPF southward. Despite this trend, southern portions
of the CWA could still see decent rainfall amounts of around 1-2
inches late Sunday night into early Monday morning. Locally higher
amounts may be possible, but confidence is moderate to low given the
run-to-run variations in the location of this heavy rainfall.

In terms of temperature this weekend, expect near to below normal
temps. Highs will be coolest on Sunday, ranging from the mid 60s to
low 70s. Low temps on Sunday night into Monday morning will also be
unseasonably cool with lows in the mid 40s to low 50s for most.
These cool temps will be replaced with above-normal highs by midweek
as south to southwest flow sets up a WAA regime across the CWA. High
temps on Wednesday are progged to reach the upper 70s to mid 80s
with dewpoints in the low to mid 60s for most. For those wanting an
appetizer of fall-like conditions, this weekend will be for you.
However, this Wednesday will remind us that summer isn't over quite
yet!

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 638 AM CDT Sat Aug 12 2023

Areas of IFR to LIFR fog continue this morning. Expect visibility to
improve in the next 1-2 hours as daytime heating begins. Cigs are
expected to lift to VFR heights with scattered showers developing
later this morning. An isolated non-severe thunderstorm may be
possible this afternoon, but confidence in location and timing is
low. Therefore, only a VCSH mention was made for the scattered rain
chances today. Models indicate the potential for another round of
fog tonight. While visibility was only reduced to IFR in the 12z
update, further reductions in category may be needed for tonight.

&&

.MARINE...
Issued at 959 AM CDT Sat Aug 12 2023

Winds will be out the northeast at 10 knots with gusts around 15
knots. Waves will be 1 to 2 feet. A few light showers are possible
this afternoon into the evening.

Winds will continue to be out of the northeast for tomorrow and
increase to 15 to 20 knots with gusts to near 25 knots. As a
result, waves will increase to 2 to 4 feet mainly at the head of
the lake. Elsewhere waves will be 1 to 3 feet. Due to the increase
in wave height, a Small Craft Advisory may be needed near the Twin
Ports.

Light showers and isolated thunderstorms will move in from the
west tomorrow afternoon. Showers will continue overnight into
Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  72  54  66  53 /  30  20  60  70
INL  68  52  69  48 /  30  20  50  30
BRD  77  55  68  52 /  10  10  80  80
HYR  75  51  70  52 /  20  10  80  80
ASX  71  53  68  55 /  10  10  60  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Unruh
AVIATION...Unruh
MARINE...KSE
Hazardous weather outlook, Aug 12, 10:36 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1036 AM CDT Sat Aug 12 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131545-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1036 AM CDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Lingering northeast swell may lead to high energy breaking waves
along Wisconsin and Minnesota Point beaches that lead to rip
currents.

Scattered showers will be possible this afternoon and early
evening. Thunderstorms are not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be additional chances of thunderstorms Sunday into
Monday and again Wednesday into Thursday. Severe storms are not
anticipated at this time. Some heavy rain may be possible Sunday
into Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-131545-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1036 AM CDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Lingering northeast swell may lead to high energy breaking waves
along Wisconsin and Minnesota Point beaches that are much larger
than waves further out on the lake.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty winds will produce building waves and conditions hazardous
to smaller vessels Sunday afternoon and evening, and again Monday
across Western Lake Superior.

Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:21 PM CDTSpecial Weather StatementDLHDouglas24 min
Aug 11, 7:00 PM CDTSpecial Weather StatementDLHCarlton30 min
Aug 11, 7:23 PM CDTSpecial Weather StatementDLHCarlton37 min
Aug 12, 3:07 PM CDTSmall Craft AdvisoryDLH30 hr

Nearby

Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.